Alert archive / Vermont / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 17, 2017, 2:02 PM EDT for Lamoille County, Washington County, Vermont. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 2:02 PM EDT (18:02 UTC)
- Expired
- Jul 17, 2017, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:15 PM EDT | FLASH FLOOD | 1 Ese Waitsfield, VT | MINOR CULVERT DAMAGE... TIME ESTIMATED BASED ON PICTURES/RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
683
WGUS51 KBTV 171802
FFWBTV
VTC015-023-180000-
/O.NEW.KBTV.FF.W.0012.170717T1802Z-170718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
202 PM EDT MON JUL 17 2017
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Southwestern Lamoille County in northwestern Vermont...
Western Washington County in central Vermont...
* Until 800 PM EDT
* At 201 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Warren, Stowe, Duxbury, Northfield, Waterbury Village, Moretown,
Waitsfield, Waterbury, Fayston, Roxbury, Middlesex, Northfield
Village, Morristown, Worcester, Berlin, Waterbury Center, North
Moretown, Irasville, Moscow and South Duxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4453 7259 4403 7269 4408 7291 4436 7284
4436 7283 4439 7281 4440 7283 4445 7280
4446 7282 4450 7281 4450 7280 4451 7281
4455 7280
$$
Lahiff1 follow-up statement
928
WGUS71 KBTV 172056
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
456 PM EDT MON JUL 17 2017
VTC015-023-172104-
/O.CAN.KBTV.FF.W.0012.000000T0000Z-170718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamoille VT-Washington VT-
456 PM EDT MON JUL 17 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LAMOILLE AND WESTERN
WASHINGTON COUNTIES IS CANCELLED...
Flood waters have receded and while showers will move across the
area, the threat for additional heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4453 7259 4403 7269 4408 7291 4436 7284
4436 7283 4439 7281 4440 7283 4445 7280
4446 7282 4450 7281 4450 7280 4451 7281
4455 7280
$$
LahiffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:45 AM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 17, 7:45 AM EDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Burlington VT 745 AM EDT Mon Jul 17 2017 .SYNOPSIS... A slow moving upper level disturbance approaching from southern Ontario will bring numerous showers and thunderstorms to the area today, especially this afternoon and evening. A few stronger storms are possible with small hail, gusty winds, and brief heavy rainfall. The upper level disturbance will move east on Tuesday but still a few additional showers or thunderstorms are possible again especially over eastern Vermont. A ridge of high pressure will bring warmer and drier conditions to the area on Wednesday before another frontal system moves in on Thursday and Friday with a chance of showers and thunderstorms. Cooler and drier weather are likely by Saturday under high pressure. && .NEAR TERM /THROUGH TUESDAY/... As of 745 AM EDT Monday...Update mainly for approaching MCS moving into the wester Adirondacks to increase morning PoPs in its path. Satellite and radar show mature MCS with slightly warming tops, but still could see some gusty winds and heavy rains for an hour before it weakens by 15Z. Otherwised, scattered showers and isolated thunderstorms continue to affect the North Country as an upper level trof approaches from Ontario. Today continues to look active as the upper level trof moves slowly into the St. Lawrence Valley. East of this feature, ingredients are coming to together for scattered to numerous showers and thunderstorms to develop as the atmosphere becomes sufficiently destabilized by afternoon. CAPE of 1500-2000 J/kg are expected. 0-6km shear is marginal at 20-30 kts with PW's rising to 1.25" in the mountains to as high as 1.60" in the valleys this afternoon. We should see showers and thunderstorms become fairly numerous/widespread during peak daytime heating hours. A few stronger storm cores are possible with potential for pulse storms with gusty downdraft winds, small hail, and heavy rainfall. Right now it looks like storms should propagate slowly but steadily eastward to preclude widespread flash flooding, but wouldn't be surprised to have one or two storms produce rainfall of 2 inches or so which is right at flash flood guidance thresholds for 1-3 hr duration. 850 temps should provide high temps in the 80s especially from the Champlain eastward where readings in the valleys should reach the mid 80s. Tonight convective activity will slowly wind down with the loss of insolational heating and should be most active as storms and upper level trof propagate eastward through Vermont. Thus, after midnight expect mainly dry conditions with mild temps in the 60s under partly cloudy skies. Also expecting areas of dense fog after 06z especially in the river valleys after all the expected rain. The upper level trough will continue to move east with rising heights and warm advection Tuesday. It will move out of the the North Country limiting sct showers and thunderstorms to south and east VT through early afternoon. Again high temps in the upper 70s to lower 80s with 850 temps around 13C. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... As of 310 AM EDT Monday...Relatively quiet period is expected Tuesday night into most of Wednesday as weak high pressure builds in behind departing upper trough. Dry weather is expected Tuesday night through at least midday Wednesday. During the afternoon hours we will see a front start to move down from Canada and there may be some showers or thunderstorms near the Canadian Border late in the day. Above normal temperatures are expected with lows generally in the upper 50s to mid 60s and highs on Wednesday in the 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 310 AM EDT Monday...Pattern becomes a bit more active Wednesday night through Friday as west to northwest flow aloft develops over the area and eventually more well defined front moves down from Canada to further enhance the potential for convection. Best potential for showers and storms will be Thursday into Friday. Deep layer shear increases over the area and instability develops ahead of the well defined cold front moving south out of Canada. Time of day is not conducive as the front does not look like it will move through until the overnight hours Thursday night. Something to definitely keep an eye on. Trend going into the weekend will be for a return to more seasonal temperatures with northwest flow aloft over the area. This pattern will help to keep the weather generally dry over the weekend as well. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Through 06Z Tuesday...A mix of MVFR/VFR in SHRA/TSRA northern NY NW VT through 15z but expect largely VFR to prevail except locally MVFR/IFR vsby heavier SHRA/TSRA+ developing aft 17z, probably reaching BTV 19-21Z as upper level trof moves eastward. Could be some hail, gusty winds, and heavy rain with any TSRA. Winds light and variable trending southerly 10 kts or less except higher near TSRA. Some areas of IFR Fog developing toward 04-07Z after all the rain with partial clearing and light winds. Outlook... Tuesday: VFR. Chance SHRA...Slight Chance TSRA. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday Night: VFR. Chance SHRA...Slight Chance TSRA. Thursday: VFR. Chance SHRA...Slight Chance TSRA. Thursday Night: VFR. Chance SHRA...Slight Chance TSRA. Friday: VFR. Chance SHRA...Slight Chance TSRA. && .MARINE... A Lake Thunderstorm Advisory is in effect. A few showers and rumbles of thunder are possible early this morning but stronger thunderstorms will develop by this afternoon. Winds on the lake will generally be light with nearly calm waves but a few of the thunderstorms will be capable of variable and shifting wind directions along with isolated higher gusts and chaotic waves. There is also some chance that a few storms may contain hail, frequent lightning, and torrential rainfall lowering visibilities briefly to under a mile. Thunderstorms should wind down early tonight. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Sisson NEAR TERM...Sisson SHORT TERM...Evenson LONG TERM...Evenson AVIATION...Sisson MARINE...Sisson
Hazardous weather outlook, Jul 17, 3:44 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 344 AM EDT Mon Jul 17 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-180745- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 344 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected to develop across Vermont and northern New York today. A few stronger storms are expected, containing locally frequent lightning, strong gusty winds, hail, and brief heavy rainfall causing isolated flash flooding. Activity should decrease in areal coverage and intensity during this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SPOTTER activation will likely be needed.
In the hours before
Special weather statement, Jul 17, 11:04 AM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
1104 AM EDT MON JUL 17 2017
VTZ003-006-016-171600-
Eastern Franklin-Orleans-Lamoille-
1104 AM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOILLE...
NORTHWESTERN ORLEANS AND EASTERN FRANKLIN COUNTIES...
At 1103 AM EDT, a strong thunderstorm was located over Jeffersonville
Village, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Waterville, Johnson Village, Jay, Jay In Franklin County, Cambridge,
Bakersfield, Westfield, Cambridge Village, Montgomery Center,
Richford, Johnson, Jeffersonville Village, Montgomery, Troy, Lowell,
Belvidere Center, Fletcher, Enosburg, Belvidere and Eden.
LAT...LON 4501 7246 4492 7229 4454 7275 4464 7293
4465 7292 4467 7294 4474 7288 4474 7286
4478 7285 4502 7265
TIME...MOT...LOC 1503Z 216DEG 20KT 4466 7280
LahiffSpecial weather statement, Jul 17, 1:10 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
110 PM EDT MON JUL 17 2017
NYZ028-034-035-VTZ001-002-005-006-009-016>018-171815-
Eastern Clinton-Western Essex-Eastern Essex-Western Franklin-Grand
Isle-Eastern Chittenden-Western Chittenden-Western Addison-Eastern
Franklin-Lamoille-Eastern Addison-
110 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON...
EASTERN ESSEX...WESTERN LAMOILLE...ADDISON...SOUTHERN GRAND ISLE...
CHITTENDEN AND FRANKLIN COUNTIES...
At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Plattsburgh International Airport to near
Eagle Point Campground. Movement was northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Essex Junction, Burlington International Airport, Middlebury, South
Burlington, Burlington, Vergennes, Moriah, Willsboro, Crown Point,
Enosburg Falls, Westport, Elizabethtown, Franklin, Cambridge, Schroon
Lake, Westford, Colchester, Essex Junction Village, Sheldon and
Georgia.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4501 7258 4436 7284 4428 7291 4396 7301
4380 7346 4377 7380 4472 7341 4502 7281
TIME...MOT...LOC 1710Z 238DEG 32KT 4465 7347 4372 7384
LahiffLocal storm report, Jul 17, 1:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL SCHROON LAKE 43.83N 73.77W
07/17/2017 E0.75 INCH ESSEX NY PUBLIC
DIME SIZE HAIL AND DOWNED TREE BRANCHES
&&
EVENT NUMBER BTV1702073
NEILESThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:11 PM EDT | Special Weather Statement | BTV | Addison | 64 min |
| Jul 16, 8:30 PM EDT | Flash Flood Warning | BTV | Addison | 2 hr |
| Jul 17, 11:04 AM EDT | Special Weather Statement | BTV | Lamoille | 56 min |
| Jul 17, 1:10 PM EDT | Special Weather Statement | BTV | Addison, Chittenden, Franklin | 65 min |
| Jul 17, 2:09 PM EDT | Special Weather Statement | BTV | Caledonia, Essex, Lamoille, Orange, Orleans, Washington | 66 min |
| Jul 17, 2:10 PM EDT | Special Weather Statement | BTV | Windsor | 35 min |
| Jul 17, 2:16 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 59 min |
| Jul 17, 3:12 PM EDT | Special Weather Statement | BTV | Caledonia, Orange | 63 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
| Jul 17, 5:18 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 57 min |
| Jul 17, 5:29 PM EDT | Flash Flood Warning | BTV | Rutland, Windsor | 3 hr |
| Jul 17, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 62 min |
Nearby
Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.